Hail, Greeley
- When
- September 19, 3:10 PM MST
- Where
- Greeley County, 14.46 mi WSW of Tribune Arpt
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.335, -101.973
Thunderstorms produce isolated large hail and strong winds in northwest Kansas. The strongest wind gusts were over 60 kts while the largest recorded hail stones were 1 inch in diameter.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms produce isolated large hail and strong winds in northwest Kansas. The strongest wind gusts were over 60 kts while the largest recorded hail stones were 1 inch in diameter. Some damage to minor structures was reported with the strongest wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 19, 1:58 PM MST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 258 PM MDT Thu Sep 19 2019 .SHORT TERM...(This evening through Friday) Issued at 219 PM MDT Thu Sep 19 2019 As of 2 PM MT, convective initiation had begun to develop southeast of our CWA in PUB area, along the front. Expecting these storms to continue to develop and move north northeast into our area. Looking aloft we can see a deep upper-level trough to our west, and this afternoon, a shortwave is expected to push across the area. The addition of a shortwave moving through the area, will also aid in generating lift. Main concern for today will be flash flooding in the later evening / overnight hours, with lesser chances of strong winds to 60 mph and large hail up to an inch earlier this afternoon. High PWATs and training thunderstorms will help aid in generating moderate to heavy rainfall for most of our central CWA. Storms are expected to relax and die off after sunset as convective inhibition increases with the loss of the daytime heating, more stratiform like precipitation will develop. Winds will increase across the area as a low-level jet surges from the southwest bringing in LLWS concerns for our aviation partners. Second round of convection will hit our area Friday afternoon, but the extend of convection will be determined by today's storms. Depending how overworked the atmosphere is from today, will aid in determining how much instability we will have tomorrow. Confidence is low to medium on exact location and timing. Flash flooding threats will decrease Friday, but we will have better chances of large hail, up to 2 inches, severe winds up to 70 mph, and an isolated tornado or two. Today and tomorrow's highs will be in the mid to upper 80s, with overnight lows in the mid 50s the upper 60s. .LONG TERM...(Saturday through Thursday) Issued at 258 PM MDT Thu Sep 19 2019 A trough axis extends from the northern Plains southwest into the southwestern U.S. Saturday. The axis crosses the Tri-State region Saturday night into Sunday morning. A ridge moves over the central U.S. Monday night as a trough moves over the Intermountain West. The trough moves into the central U.S. Monday into Tuesday. Strong opposing high and low pressure create northwest flow directly into the central Plains region Tuesday night through Wednesday. A weak ridge moves across the central U.S. Thursday as another trough forms over the northwestern U.S. By Saturday morning, a cold front traverses across the Tri-State region. High pressure moves in behind the front Saturday night. Leeside troughing sets up along the Front Range Sunday night into Monday morning. Another frontal boundary is expected to make its' way into the northern portions of the CWA by Wednesday before stalling along the Kansas/Nebraska border. The extended forecast period looks pretty dry with the exception of Saturday and Monday night. High temperatures are expected to range from the mid-70s to 80s with lows in the mid-40s to low 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1127 AM MDT Thu Sep 19 2019 For the start of the TAF period, VFR conditions are expected to prevail at the Goodland and McCook terminals. This afternoon, we will see showers and storms developing across the Tri-State area, but confidence on exact timing and location is low at this time. Terminals impacted will experience lower decks and reduced visibilities from heavy rainfall. Tonight, a strong low-level jet will develop bringing in stronger winds. Expecting several hours of LLWS from around 6Z through 10Z tonight. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...EV LONG TERM...NEWMAN AVIATION...EV
Hazardous Weather Outlook National Weather Service Goodland KS 1156 AM MDT Thu Sep 19 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201800- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1156 AM MDT Thu Sep 19 2019 /1256 PM CDT Thu Sep 19 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered thunderstorms are expected along and east of the Colorado border this afternoon and tonight. At this time, the main threats will be locally heavy rainfall, with a lesser chance of large hail up to an inch and gusty winds to 60 mph. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Friday afternoon through the overnight hours, severe thunderstorms are possible. Threats include large hail up to 2 inches, damaging winds up to 70 mph, isolated tornado or two, and locally heavy rainfall that could produce flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Goodland KS
458 PM CDT Thu Sep 19 2019
NEZ081-192230-
Red Willow NE-
458 PM CDT Thu Sep 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 530 PM CDT...
At 458 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 22 miles northeast
of McCook, moving north at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bartley.
LAT...LON 4028 10019 4018 10020 4028 10041 4035 10039
4035 10020
TIME...MOT...LOC 2158Z 194DEG 23KT 4036 10025
LockhartSpecial Weather Statement
National Weather Service Goodland KS
400 PM MDT Thu Sep 19 2019
KSZ041-192245-
Greeley KS-
400 PM MDT Thu Sep 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR GREELEY COUNTY UNTIL 445 PM
MDT...
At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Coolidge, moving north at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tribune and Horace.
LAT...LON 3857 10205 3866 10202 3865 10159 3826 10166
3826 10204
TIME...MOT...LOC 2200Z 194DEG 23KT 3824 10191
LockhartThe Goodland radar (KGLD), 117 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
2 thunderstorm wind, 1 hail, 1 high wind. Local standard time, as filed.
COOP observer sustained damage at their property due to a strong wind gust from outflow from a thunderstorm. Location is estimated to be near Wallace and time is estimated to be around 5 PM MST. Pictures from their property show a mobile home mostly destroyed with its roof blown off and multiple outer walls lacking integrity. Pictures also show substantial damage to a shed with its roof missing.
Goodland, KS ASOS (KGLD) measured this wind gust which may be related to a decaying thunderstorm far to the south.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856069, 856068, 858016, 858000.